Indiana, 2011

Rip Current in Indiana, August 28, 2011

August 28, 2011 · NWS LOT · 1 event in 1 county or zone

Strong rip currents developed during the afternoon hours of August 28th. Nine people attempted to go swimming at the Indiana Dunes State Park but the beach was closed due to the rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong rip currents developed during the afternoon hours of August 28th. Nine people attempted to go swimming at the Indiana Dunes State Park but the beach was closed due to the rip currents. The people walked west to an unguarded beach at the Indiana Dunes National Lakeshore. Around 400 pm CST, one of the nine people dissappeared about 200 feet from shore. His body was recovered the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 28, 3:06 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 28, 3:06 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
406 PM CDT SUN AUG 28 2011

.DISCUSSION...
306 PM CDT

HIGH PRESSURE WILL CONTINUE TO PROVIDE QUIET WEATHER ACROSS THE AREA
THROUGH MONDAY AND PERHAPS THROUGH MUCH OF TUESDAY. WATER VAPOR
IMAGERY SHOWS IRENE CONTINUING TO MOVE NORTHWARD ACROSS NEW ENGLAND
AND THE ST. LAWRENCE VALLEY. A NORTHWESTERLY FLOW IS POSITIONED TO
THE WEST FROM THE NORTHERN PLAINS TO THE OHIO VALLEY WITH A BROAD
HIGH CENTERED NEAR THE FOUR CORNERS SPRAWLING ACROSS MUCH OF THE
WESTERN U.S. A SMALLER TROUGH IS ALSO OBSERVED OVER THE PACIFIC
NORTHWEST AND SLOWLY MOVING EAST. AT THE SURFACE HIGH PRESSURE IS
SPREAD ACROSS WESTERN ONTARIO...THE UPPER MISSISSIPPI RIVER
VALLEY...AND THE UPPER GREAT LAKES AND IS DRIFTING SOUTHEASTWARD.
THE UPPER FLOW PATTERN WILL FLATTEN AS WHAT REMAINS OF IRENE LIFTS
NORTHEASTWARD MONDAY AND TUESDAY...WITH RIDGING BUILDING IN ACROSS
THE WESTERN GREAT LAKES MID/LATE WEEK. THE BEST SHRA/TSRA CHANCES IN
THE SHORT TERM WILL OCCUR AS THE RIDGE BUILDS AND MUCH WARMER AIR
BUILDS INTO THE AREA.

TONIGHT AND MONDAY...NORTHWESTERLY UPPER FLOW WILL CONTINUE INTO
MONDAY WITH A SHORTWAVE TROUGH NOW MOVING ACROSS SOUTHEAST
MINNESOTA...SOUTHWEST WISCONSIN AND IOWA WILL CONTINUE SOUTHEAST
ACROSS WESTERN AND CENTRAL ILLINOIS THIS EVENING. EXPECT THAT THE
AREA WILL CONTINUE TO REMAIN DRY BUT MID AND HIGH LEVEL CLOUD COVER
WILL CONTINUE TO INCREASE THIS EVENING BEFORE DIMINISHING EARLY
MONDAY. WILL CONTINUE TO MONITOR THE SPRINKLES AND LIGHT RAIN
UPSTREAM ACROSS SOUTHEASTERN MN AND NORTHWEST WI BUT EXPECT THAT
THESE WILL FADE AND SKIRTS JUST TO THE WEST OF THE FORECAST AREA.
THE SURFACE HIGH WILL SPREAD INTO THE AREA THROUGH THE NIGHT
LEAVING LIGHT WINDS. WINDS WILL SHIFT TO THE SOUTH MONDAY AS THE
CENTER OF THE HIGH SHIFTS TO THE EAST BUT SPEEDS WILL REMAIN FAIRLY
LIGHT. SLIGHT WARM ADVECTION WILL DEVELOP RESULTING IN HIGH TEMPS A
FEW DEGREES WARMER THAN TODAY.

MONDAY NIGHT THROUGH WEDNESDAY...THE UPPER FLOW PATTERN BEGINS TO
TRANSITION TO A MORE WEST TO EAST ORIENTATION MONDAY NIGHT WITH
SLIGHT UPPER RIDGING DEVELOPING TO THE NORTH ACROSS ONTARIO TOWARDS
HUDSON BAY. A LONG WAVE TROUGH WILL BE APPROACHING THE WESTERN NORTH
AMERICAN COAST HELPING TO DE-AMPLIFY THE FLOW TO THE EAST. AS THIS
OCCURS...A LOW AMPLITUDE TROUGH IS EXPECTED TO DEVELOP ACROSS THE
CENTRAL AND NORTHERN PLAINS. ANOTHER RIDGE THEN DEVELOPS TO THE WEST
OF THIS TROUGH IN MORE DIRECT RESPONSE TO THE WEST COAST TROUGH.
WARM ADVECTION WILL INCREASE ACROSS THE MID AND UPPER MISSISSIPPI
RIVER VALLEY HELPING TO INCREASE PRECIP CHANCES AS IT LIFTS
NORTHEASTWARD. MODEL AGREEMENT WAS PRETTY GOOD LAST NIGHT BUT HAS
SINCE DECREASED...MAINLY IN TERMS OF TIMING/LOCATION OF BEST
CONVECTIVE DEVELOPMENT. THERE IS SOME CONSENSUS ON A SLOWER ARRIVAL
RESULTING IN BEST CHANCES ARRIVING TUESDAY EVENING OR POSSIBLY LATER
TUESDAY NIGHT. SUSPECT THAT MODELS WILL CONTINUE TO HAVE CONTINUITY
ISSUES AS IRENE LIFTS NORTHEASTWARD SO ADDITIONAL TIMING CHANGES MAY
OCCUR. ONCE THE TROUGH DOES PASS MUCH WARMER AIR WILL BUILD INTO THE
AREA AS LARGER SCALE UPPER RIDGING ARRIVES FROM THE WEST. EXPECT
TEMPS IN THE LOWER TO MID 80S TUESDAY AND WEDNESDAY BUT WEDNESDAY
MAY END UP BEING COOLER IF CONVECTION PERSISTS INTO THE AFTERNOON.

THURSDAY THROUGH SUNDAY...CONFIDENCE IN THE FORECAST GROWS THURSDAY
AS UPPER RIDGING ARRIVES BRINGING NOTICEABLY WARMER AIR TO THE
FORECAST AREA. H85 TEMPS IN THE LOWER 20S C WILL PUSH HIGH TEMPS
INTO THE UPPER 80S TO LOWER 90S...WITH LOW OR EVEN MID 90S ACROSS
THE ENTIRE AREA FRIDAY. THE UPPER RIDGE WILL QUICKLY BREAK DOWN AS
THE AFOREMENTIONED WEST COAST TROUGH PUSHES NORTHEASTWARD ACROSS THE
NORTHERN PLAINS AND INTO SOUTHERN CANADA. STRONG SURFACE LOW
PRESSURE WILL DEVELOP IN RESPONSE AND TRACK FROM THE NORTHERN PLAINS
TOWARDS JAMES BAY FRIDAY. AN ASSOCIATED COLD FRONT WILL MOVE
SOUTHWARD AND REACH THE AREA SOMETIME SATURDAY BEFORE
STALLING/WASHING OUT. THIS WILL BRING SOME RELIEF FROM THE HEAT AND
ALSO BRING CHANCES FOR THUNDERSTORMS. A STRONG UPPER TROUGH WILL BE
MOVING INTO THE CANADIAN PRAIRIES INTO SATURDAY DEVELOPING ANOTHER
STRONG SURFACE LOW AND COLD FRONT. PLENTY OF TIME FOR THINGS TO
CHANGE BUT THE GFS AND ECMWF DO HAVE THESE FEATURES. RIGHT NOW IT
APPEARS AS THOUGH THIS STRONGER COLD FRONT WILL PUSH ACROSS THE AREA
SOMETIME SUNDAY AS THE UPPER TROUGH DIGS INTO EASTERN CANADA. THIS
SETUP WOULD BRING MUCH COOLER AIR FOR EARLY NEXT WEEK WITH H85 TEMPS
POTENTIALLY FALLING TO AROUND 10 DEGREES CELSIUS.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 21Z...

* NONE. CMS

//DISCUSSION...UPDATED 18Z...

MODESTLY GUSTY NNE WINDS WILL CONTINUE TO SLOWLY FALL OFF THIS
AFTERNOON AS THE T.S. MOVES N OVER WESTERN NEW ENGLAND AND HIGH
PRESSURE OVER THE UPPER MIDWEST AND WESTERN GREAT LAKES CONTINUES
TO DROP SE RESULTING IN A RELAXING OF THE PRESSURE GRADIENT. THIS
HIGH IS FORECAST TO BE OVER THE AREA OVERNIGHT INTO MON SO ONLY
CALM AIR OF LIGHT VARIABLE WINDS EXPECTED THEN.

A SHORT WAVE CONTINUING TO SUPPORT AN AREA OF RAIN AND SOME
THUNDERSTORMS FROM SOUTHERN MN ACROSS IA AND BACK INTO NEB IS
MOVING TO THE SE AND IS EXPECTED TO TURN SOUTH-SOUTHEASTWARD BY
THIS EVENING. THIS WILL KEEP THE RAIN MAINLY W OF THE MS RIVER BUT
CANOPY OF CIRRUS WITH SOME SCATTED ALTOCUMULUS IS EXPECTED TO
SPREAD OVER THE TERMINALS DURING THE EARLY AND MID AFTERNOON. BACK
EDGE OF THESE CLOUDS SHOULD CLEAR THE LOCAL AREA DURING MID TO
LATE EVENING.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 21Z...

* HIGH CONFIDENCE ALL FORECAST ELEMENTS. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...VFR.

TUESDAY...VFR. CHC SHRA/TSRA.

WEDNESDAY THROUGH THURSDAY...VFR.

FRIDAY THROUGH SATURDAY...VFR. CHC SHRA/TSRA.

BEACHLER

&&

.MARINE...
300 PM CDT

AS T.S. IRENE MOVES NE ACROSS NEW ENGLAND THIS EVE AND HIGH
PRESSURE BUILDS FURTHER INTO THE WESTERN GREAT LAKES WINDS WILL
CONTINUE TO SLACKEN TO A GENTLE BREEZE. WITH HIGH PRESSURE OVER
THE WESTERN GREAT LAKES MON WINDS WILL REMAIN LIGHT FOR THE
FIRST PART OF THE DAY THEN FAVOR A S TO SW DIRECTION AND START
INCREASING AS THE CENTER OF THE HIGH SETTLES FURTHER SE.

A COLD FRONT WILL DROP ACROSS NORTHERN LAKE MI LATE MON NIGHT
THEN WEAKEN TUESDAY ON LAKE MI. WINDS BECOME SE TUE NIGHT AS LOW
PRESSURE STARTS TO DEEPEN IN THE HIGH PLAINS THEN BECOME S AT UP
TO 20 KT THU AS THE LOW TRACKS E ACROSS THE DAKOTAS AND NE INTO
ONTARIO.

WINDS THEN BECOME SW FRI AHEAD OF AN APPROACHING COLD FRONT WHICH
WILL CROSS LAKE MI FRI NIGHT AND EARLY SAT MORNING...VEERING WINDS
TO OUT OF THE NW.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS UNTIL 10 PM SUNDAY.

&&
Hazardous weather outlook, Aug 28, 2:26 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
326 PM CDT SUN AUG 28 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
326 PM CDT SUN AUG 28 2011 /426 PM EDT SUN AUG 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE ILLINOIS
AND INDIANA SHORES OF LAKE MICHIGAN THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
THEN AGAIN FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-292030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
326 PM CDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT ALONG THE ILLINOIS AND INDIANA SHORES OF LAKE
MICHIGAN THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
THEN AGAIN FRIDAY NIGHT AND SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
326 PM CDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS OVER FAR NORTHERN LAKE
MICHIGAN MONDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS OVER
SOUTHERN LAKE MICHIGAN TUESDAY NIGHT. THERE IS A CHANCE OF
THUNDERSTORMS OVER THE ENTIRE LAKE WEDNESDAY THEN AGAIN FRIDAY AND
SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Porter

When
August 28, 4:00 PM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2011-08-2823MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343595.